Tuesday July 04, 2017
Toxicologist casts doubts on Ohio officer's claim he OD'd by touching fentanyl
more stories from this episode
A toxicologist with expertise in opioids says it's highly unlikely that an Ohio police officer could have overdosed simply by touching fentanyl.
"It's understandable that first responders would be concerned about their safety given all we hear in the news about fentanyl and carfentanyl and related drugs," Dr. David Juurlink, head of clinical pharmacology and toxicology at the University of Toronto, told As It Happens guest host Laura Lynch.
"But it's really, really difficult to imagine that transient exposure of the skin to fentanyl would cause someone to overdose."
- AS IT HAPPENS: 'I've overdosed 17 times': recovering addict
- AS IT HAPPENS: Dad says using fentanyl is game of roulette
In May, As It Happens spoke with Patrolman Chris Green of the East Liverpool Police Department about his experience coming into contact with the deadly opioid on the job.
Green told host Carol Off that he could "feel his body shutting down" shortly after brushing some white powder off his shirt at the police station.
He lost consciousness and was revived with three doses of naloxone, a medication used to treat opioid overdoses. The police department's crime lab later confirmed the powder was fentanyl from a crime scene he'd investigated earlier that day.
But the chances of somebody overdosing by touching fentanyl are slim to none, Juurlink said.
The only way it could happen, he said, if if someone applied multiple fentanyl transdermal patches all over their body. And even then, he said, it would take hours to overdose.
Other doctors question story
Juurlink is not alone in his skepticism. Dr. Jeremy Samuel Faust, a Boston emergency physician, also questioned Green's story in an article for Slate, which quoted several colleagues who voiced similar concerns.
Dr. Jeanmarie Perrone, a University of Pennsylvania medical toxologist, told Slate The American College of Medical Toxicology has drafted a position statement "debunking the likelihood that transdermal fentanyl absorption is clinically significant."
But Green is sticking by his story.
"Everyone, including me, associated the overdose to when I touched the drug," he told As It Happens.
Juurlink says he believes the officer is telling the truth. So what actually happened to him?
"Maybe his finger ended up in his mouth, or who knows? But we do know that fentanyl is absorbed much more easily across mucosal surfaces like the mouth than it is through the skin," he said.
It's also possible, he said, that Green's reaction "was just his brain taking over and perhaps a bit of panic."
"The brain's a powerful organ. It controls every other organ in the body, and when people are concerned about their physical safety, things like this, I suppose, could happen."
Putting patients at risk
Juurlink said he's speaking out because misconceptions about fentanyl could have deadly consequences if first responders think they need to suit up before helping someone who is overdosing.
"The concern I've got is that people might over-interpret this or overreact to this anecdote and decide that they need full body protection as if they were walking into some sort of a hazmat sort of scene," he said.
"That's not necessary and it would, in theory, jeopardize the survival of the person who needs medical attention if the first responders are spending all their time getting into suits that they really do not need."
He recommends standard-issue gloves, and maybe a mask.
But as far as Green is concerned, first responders can never be too safe.
He says the toxicologists debunking his claims don't know what it's like to be out in the field amid an opioid epidemic.
"We're out there every day dealing with these kinds of scenes," he said.